Missouri, 2014

Strong Wind in Missouri, February 20, 2014

February 20, 2014 · NWS PAH · 11 events in 11 counties and zones

Ahead of a cold front, strong southwest winds gusted to around 50 mph over all of southeast Missouri during the afternoon hours. Winds shifted into the west behind the front, with gusts still reaching 45 mph at times.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Ahead of a cold front, strong southwest winds gusted to around 50 mph over all of southeast Missouri during the afternoon hours. Winds shifted into the west behind the front, with gusts still reaching 45 mph at times. The peak wind gust at the Cape Girardeau airport was 52 mph. The Poplar Bluff airport measured a peak wind gust of 46 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 11:51 AM CST, 9 minutes earlier.

Area forecast discussion, Feb 20, 11:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1151 AM CST Thu Feb 20 2014

.UPDATE...
ISSUED AT 1133 AM CST THU FEB 20 2014

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Saturday)
ISSUED AT 355 AM CST THU FEB 20 2014

After pouring over the 00Z guidance, not so sure about the
convective evolution today and this evening. The warm front has
been slow to push toward/into the area so far this morning
relative to the consensus of guidance. This calls into question the
quality of the surface airmass available this afternoon.

The 00Z models seem to favor more of a frontal convective event,
whereas most previous guidance had the bulk of the development
well ahead of the front. A look at RUC, GFS, and NAM soundings
across the area shows that after the low-level warm advection
forcing moves through the area prior to daybreak, there is not
much lift to erode the cap for pre-frontal convective development
for much of the day. With little insolation and questionable low-
level moisture return to much of the area, it is quite possible
that the cap around 750mb in the models may hold until the front
arrives.

Just looking at the general synoptic set up, the main upper-level
low will be rotating northward through the upper midwest, and
away from the better low-level airmass. It is possible that much
of the area will be caught between the better large-scale forcing
to the north and better thermodynamics to the south. The best
low-level airmass is likely to sneak into west Kentucky just
ahead of the front late this afternoon. Certainly all evidence
points to a line solidifying over the Pennyrile after 21Z and then
quickly shifting east of the area after 00Z.

The wind fields will support supercells in the initial
development wherever that occurs, but the best and most widespread
severe potential will be over west Kentucky, mainly the Pennyrile,
with the better developed convective line/QLCS. Still would expect
wind damage to be the primary concern, but a few brief tornadic
spin ups will be possible with any mesovortices that develop on
the line.

This looks like it may be a quick hitter over a fairly limited
area, but the latest models have shifted later and farther east
with the primary development, and confidence is not great whether
that trend will hold.

All of the precipitation will be east of the area most likely by
03Z, but definitely by 06Z. The front will arrive with a
vengeance, as west winds will gust 35 to 50 mph at times for a
few hours after the frontal passage. The strongest winds will be
post-frontal, but a few locations may approach those levels
through the day, as winds just above the surface will be over
50kts. Will not make any changes to the existing Wind Advisory.

The front will not be terribly bad from a temperature stand-point,
but it will quickly bring much drier air across the region.
Southwest winds will be quite strong Friday and Friday night
before a weak surface boundary enters the northern portions of the
area Saturday afternoon. Consensus guidance leads to an increase in
winds through that period. The combination of the dry air and
gusty southwest winds results in a warmer forecast for Friday
through Saturday.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 355 AM CST THU FEB 20 2014

Following the passage of the upper trough through the WFO PAH
forecast area during the short term period of the forecast, the
extended portion of the gridded forecast is dominated by a modified
zonal flow. The moisture feed is essentially cut off from the Gulf
of Mexico during this time period. Each of the medium range guidance
attempts to slide a minor shortwave/perturbations in from the north
and south. Given the uncertainty, have decided to keep all periods in
the extended period dry at this time.

For temperatures, a blend was utilized for max/min and hourly
temperatures. relying heavily on the GFS.

&&

.AVIATION...
ISSUED AT 1133 AM CST THU FEB 20 2014

A strong cold front will race across the TAF sites this evening.
Predominant VFR conditions expected with MVFR cigs/vsbys and TSRA
between 21-24Z at KCGI/KPAH and between 23-02Z at KEVV/KOWB, then
becoming SKC from west to east starting at KCGI around 06Z.
Southerly winds at 25-30 knots gusting to 35-40 knots will veer
around to the west starting at KCGI around 23Z, then progressing
eastward across the remaining TAF sites. Westerly winds will drop
off to 10-15 knots starting at KCGI around 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until Midnight CST tonight FOR ILZ075>078-081>083-
     085>087-089>091-093-094.

     WIND ADVISORY until 8 PM CST this evening FOR ILZ080-084-088-092.

MO...WIND ADVISORY until 8 PM CST this evening FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND ADVISORY until Midnight CST tonight FOR INZ081-082-085>088.

KY...WIND ADVISORY until Midnight CST tonight FOR KYZ001>022.

&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, Feb 20, 4:22 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CST THU FEB 20 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS AFTERNOON. THE COVERAGE OF THUNDERSTORMS WILL
INCREASE LATE THIS AFTERNOON OVER WEST KENTUCKY...AS THE COLD
FRONT CATCHES UP TO THE STORMS. ANY STORM THAT DEVELOPS THIS
AFTERNOON WILL HAVE THE POTENTIAL TO BECOME SEVERE...BUT THE
SEVERE POTENTIAL WILL BE MAXIMIZED FROM 3 PM TO 8 PM GENERALLY
OVER WEST KENTUCKY...WHERE A SOLID LINE OF STORMS IS EXPECTED TO
DEVELOP. DAMAGING WINDS WILL BE THE MAIN THREAT...ESPECIALLY WITH
THE LINE...BUT A FEW BRIEF TORNADOES WILL BE POSSIBLE. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ALREADY SATURATED GROUND MAY
LEAD TO A FEW FLOODING PROBLEMS...ESPECIALLY OVER WEST KENTUCKY.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA TODAY AND THIS
EVENING FOR VERY STRONG NON THUNDERSTORM WINDS. PLEASE CONSULT THE
ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO THE
EARLY EVENING. ACTIVATION WILL BE MOST LIKELY ACROSS WEST KENTUCKY
LATE THIS AFTERNOON AND EARLY THIS EVENING.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Bollinger forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Cape Girardeau forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Perry forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Scott forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Mississippi forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
New Madrid forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Stoddard forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Wayne forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Butler forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Carter forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
February 20, 12:00 PM CST to 9:00 PM CST
Where
Ripley forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497465, 497467, 497468, 497469, 497470, 497471, 497472, 497473, 497474, 497475, 497476.